Opioid-induced constipation (OIC): Causes
Opioid-constipation is a common problem for people using some types of pain relief medication. Figures suggest that between 21 and 90 percent of people who use opioids experience constipation.
Read on to find out why this happens.
How do opioids cause constipation?
Opioid-induced constipation is a side effect of using opioid pain relief medication.
Pain is a common problem for people with cancer, fibromyalgia, and a number of other conditions.
Opioids are a central nervous system (CNS) depressant. They block pain receptors in the body, and this reduces pain.
They also slow down the function of the CNS. This can affect involuntary movements in the body, for example, the movement of food through the digestive system, resulting in constipation.
As the muscle contractions that move food through the gut slow down, the walls of the intestine absorb more fluid. With less fluid in the intestines, stools to become hard and constipation develops.
Constipation is uncomfortable, but it can lead to further complications.
- tears in the anus
- hemorrhoids, or swollen veins in the anus
- rectal prolapse, in which the end of the intestine protrudes through the anus
Apart from opioids, people can have constipation for a number of reasons.
For some people, even if they are using opioid medication, a combination of factors may cause the problem.
Lifestyle and dietary factors include:
- a low fiber intake
- a low fluid intake
- a lack of physical activity
Addressing these issues may help resolve the problem of OIC.
Constipation is also a symptom of some medical conditions, including:
- intestinal obstruction
- spinal cord compression
- high calcium levels
- a lack of potassium
- kidney problems
People with complex health problems may have constipation due to a combination of factors.
Apart from opioids, various other medications, including iron supplements and diuretics, can lead to constipation, according to the National Institute of Diabetes and Digestive and Kidney Diseases (NIDDK).
Opioids are effective pain relievers, but often have the side effect of constipation.
A doctor may explain this risk before prescribing an opioid drug, and they may offer the person another medication to prevent constipation before it happens. However, this does not always happen.
Anyone who develops constipation should speak to their health provider about their symptoms. They may be able to offer a solution to this problem.
The use of opioids can lead to a number of problems, including dependence and accidental overdose. It is better to avoid the use of opioids if another drug is available that can relieve symptoms.
Source: Read Full Article